Alert archive / Kentucky / River Flood Warnings in 2019

River Flood Warning 49, NWS Paducah, KY

February 23, 2019Christian County, Trigg County, Kentucky

NWS Paducah, KY issued this river flood warning at Feb 23, 2019, 11:48 PM CST for Christian County, Trigg County, Kentucky. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2019, 11:48 PM CST (05:48 UTC)
Expired
Feb 24, 2019, 2:45 AM CST
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Christian County, KY, Trigg County, KY

The radar

The Ft Campbell radar (KHPX), 37 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Little River at Hopkinsville - Bypass (HLBK2).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03437495, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Feb 23, 11:18 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 23, 11:18 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1118 PM CST Sat Feb 23 2019

.UPDATE...
Issued at 1118 PM CST Sat Feb 23 2019

The AVIATION section has been updated for the 06Z TAF issuance.

UPDATE Issued at 929 PM CST Sat Feb 23 2019

Cancelled the Flash Flood Watch for the remainder of western
Kentucky and updated the forecast to reflect this and reduction
in rain chances for the remainder of the evening. Radar indicates
widely scattered showers across southwest Illinois mid evening,
so maintained a slight chance across the northern half of southern
Illinois, southwest Indiana, and the Kentucky Pennyrile through
the rest of the evening.

Also adjusted wind and wind gust grids with latest CONSShort,
NAMNest, and HRRR guidance. Wind gusts will likely gust as high as
40 to 50 mph across much of the region for a 2 to 3 hour window
immediately behind the cold front between midnight and 6 AM. The
strongest winds will start across the Missouri Ozarks just before
midnight, reaching I-57 and the Paducah area 1 to 2 AM, then
Evansville and Hopkinsville by 3 AM. Winds will remain gusty
through the night and into Sunday, but the strongest winds are
expected in the wake of the front overnight. A few gusts may
exceed 50 mph, especially across the northern tier of southern
Illinois into southwest Indiana.

Otherwise, remainder of forecast is on track and largely
unchanged from prior.

UPDATE Issued at 647 PM CST Sat Feb 23 2019

Updated the forecast to raise wind speeds/gusts overnight and
extend the Wind Advisory to include the entire forecast area. The
advisory still runs from midnight until noon across the northern
half of the area. The southern half runs from midnight until 6 AM.

Available short term model guidance, including the NAMNest, HRRR,
and even blended data suggests the likelihood of wind gusts of 40
to 50 mph in the wake of a cold front after midnight tonight.
Steep lapse rates within the lowest 3-5 kft will promote efficient
mixing of very strong winds aloft to the surface. In this layer,
NAM and GFS forecast soundings indicate winds in excess of 45-50
knots, and much of this momentum will likely translate to the
surface.

The peak period of strongest winds is expected from midnight
until 6 AM across the entire region. Strong gradient winds will
continue through at least the morning hours across the northern
half of the area.

UPDATE Issued at 349 PM CST Sat Feb 23 2019

Cancelled a portion of the Flash Flood Watch, northwest of a
Murray to Greenville KY line.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 257 PM CST Sat Feb 23 2019

A very strong storm system lifting northeast into the
Midwest and Great Lakes region tonight will drag a cold front
through the region. Most of the precip wit the system should lie
along a pre-frontal trof ahead of the cold front, so only far
eastern counties will see any shower chances linger into the
evening. Bigger story will lie with the strong and gusty southwest
to westerly winds behind the front. Will continue wind advisory
over about the north half of the forecast region, where gusts
could exceed 40 mph...especially after midnight.

Looking for a breezy but sunny day on Sunday as surface high
pressure drops southeast into the northern Plains and Midwest.
The good news for many is that this high pressure system will
bring us an extended period of dry weather right into mid week,
with seasonably cool conditions.

.LONG TERM...(Wednesday through Saturday)
Issued at 257 PM CST Sat Feb 23 2019

Another cold front will take aim on the forecast area Wednesday.09
However, this front looks to be moisture starved with only weak
low level moisture return and very little mid/upper level support.
In fact, H50 flow should be nearly zonal at that time. Another
seasonably chilly high pressure system will move southeast into
the Midwest and Great lakes regions Thursday and Friday. Though
pesky ripples of energy aloft could create some very light rain or
wintry precip during that time, at this time it is looking as
though impacts would be minimal to nil.

Yet another in a series of cold front is expected to push
southeast through the region Friday. Once again, not looking for a
great deal of moisture or lift with the front, so will keep precip
chances pretty low at this time. However, a much stronger
surface high is expected to push southeast into the Plains as we
head into the weekend, bringing another shot of cold Canadian air
with it.

In a nutshell, no Spring conditions yet in sight. Should be an
extended period featuring multiple shots of Canadian air.

&&

.AVIATION...
Issued at 1118 PM CST Sat Feb 23 2019

The main story for aviation this cycle will be very gusty west
winds overnight and through much of the day. Gusts 30-40kts will
be common, with the strongest gusts in the morning across the
northern half of the area including KMVN, KEVV, and KOWB.

Otherwise, a band of MVFR ceilings will come with the gusty west
winds behind the cold front. It will impact the TAF sites for 3-5
hours from 09Z-17Z. Otherwise, clear skies are expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 AM CST Sunday for ILZ088>094.

     Wind Advisory until noon CST Sunday for ILZ075>078-080>087.

MO...Wind Advisory until 6 AM CST Sunday for MOZ086-087-100-107>112-
     114.

     Wind Advisory until noon CST Sunday for MOZ076.

IN...Wind Advisory until noon CST Sunday for INZ081-082-085>088.

KY...Wind Advisory until 6 AM CST Sunday for KYZ001>013-015>017-021-
     022.

     Wind Advisory until noon CST Sunday for KYZ014-018>020.

&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...GM
AVIATION...DRS
Hazardous weather outlook, Feb 23, 9:12 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
912 PM CST Sat Feb 23 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
912 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Very strong and gusty winds are expected behind a cold frontal
passage tonight. Gusts of 40 to 50 mph are expected. Please refer
to the Wind Advisory product for more details.

Minor to major flooding continues on most area rivers, and areal
flooding from recent heavy rains continues in some locations.
Refer to our Flood Warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Wind Advisory will remain in effect until Noon on Sunday, along
and north of a Perryville Missouri to Marion Illinois to Calhoun
Kentucky line. Please refer to the Wind Advisory product for
details.

Minor to major flooding continues on most area rivers, and areal
flooding from recent heavy rains continues in some locations.
Refer to Flood Warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, reports of any
damage from gusty winds late tonight into Sunday morning are
appreciated.

RJP

In the hours before

Local storm report, Feb 23, 7:15 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      ELKTON                  36.81N 87.16W
02/23/2019                   TODD               KY   EMERGENCY MNGR

            HIGH WATER IS THREATENING A CHURCH AND A
            COUPLE OF HOMES IN ELKTON. WATER COVERS
            PORTIONS OF STATE ROADS 181, 848, AND 475,
            AS WELL AS SEVERAL COUNTY ROADS ACROSS THE
            COUNTY.

&&

DRS
Local storm report, Feb 23, 7:38 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            NORTONVILLE             37.19N 87.45W
02/23/2019                   HOPKINS            KY   EMERGENCY MNGR

            WATER COVERED A FEW ROADS FROM NORTONVILLE
            TO WHITE PLAINS.

&&

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:23 PM CSTFlash Flood WarningPAHTodd3 hr
Feb 23, 6:30 PM CSTAreal Flood WarningPAHHopkins3 hr
Feb 23, 6:45 PM CSTAreal Flood WarningPAHCalloway3 hr
Feb 23, 6:53 PM CSTRiver Flood WarningPAHChristian, Trigg3 hr
Feb 23, 9:18 PM CSTAreal Flood WarningPAHTodd11 hr
Feb 23, 9:27 PM CSTAreal Flood WarningPAHHopkins11 hr

Nearby

River Flood Warnings in Kentucky, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.